Skip Page Header

Home > M.D.M.A. (Ecstasy); a case of possible drug-induced psychosis.

Williams, H and Meagher, D and Galligan, P (1993) M.D.M.A. (Ecstasy); a case of possible drug-induced psychosis. Irish Journal of Medical Science , 162 , (2) , pp. 43-44.

[img]
Preview
PDF (MDMA ("ecstasy") : a case of possible drug-induced psychosis)
127kB

3,4,- Methylenedioxymetamphetamine or ecstasy is a modified amphetamine with stimulant and hallucinogenic properties. Little is known of the drug's mechanism of action, however it is reported to induce a state of well being and a heightened state of consciousness. There have been reports of psychosis occurring after sustained heavy use of M.D.M.A. In this case an 18-year-old male was in a disturbed and aggressive state following an arrest, having reportedly taken M.D.M.A. 48 hours prior to his arrest. He had taken the drug on three other occasions in the past and also had used cannabis for the previous 5 months.

The patient had no history of any past disturbed or psychiatric behaviour, however his mother has a history of psychotic depression with paranoid delusions. On admission the patient was easily distractable. His behaviour was bizarre and he was subject to frequent out bursts and mood changes. He admitted to hearing voices and appeared to be hallucinating. The patient was discharged two months after his initial presentation and regular out patient follow up has revealed no abnormality in his mental state. Although M.D.M.A. is commonly perceived as a safe, recreational drug, here it is concluded that it is potentially hazardous and may precipitate a prolonged psychosis.


Item Type
Article
Date
February 1993
Page Range
pp. 43-44
Publisher
Royal Academy of Medicine in Ireland
Volume
162
Number
2
EndNote
Accession Number
HRB (Electronic Only)
Related URLs

Repository Staff Only: item control page